I have read through this blog but cannot find a question that is very similar to mine. Much appreciate an answer.
I’m 40, been balding slowly for many years now, and when the middle part of the scalp started showing up, decided to do something about it. The dermatologist prescribed fin-minoxidil combo. But I have been only on minoxidil for over 6 weeks now. For the first five, I’ve been applying about 1.5ml twice daily; then I realized I was reading the meter on the injector wrong, and have been doing 1 ml twice a day since.
My hair has thinned at a much faster rate after starting the treatment. I know that some people experience minoxidil-induced shedding initially, but here is what perplexes me: I did not notice any visible shedding. By ‘visible shedding’, I mean that I did not see hairs falling off, but the appearance on the scalp is one of heavy loss. In fact, visible shedding has come down quite a bit. My hairs are thick, and prior to beginning the treatment, I would see a lot of hairs on the floor at workplace, or on the pillow, or in the bathroom sink. I see far fewer hairs now after minoxidil. Yet, overall, my hair definitely has thinned at a much, much faster rate.
I am not sure what to attribute this to. Should I assume that minoxidil is working, and that thinning has happened because I shed miniaturized hair that naked eye couldn’t quite spot well? Or am I experiencing a rare adverse reaction due to first 5 weeks of overdose?
Is it possible that minoxidil can cause permanent hair loss that wouldn’t otherwise have occurred without the drug? Thank you very much.
First, you should meet with the doctor that recommended the treatment. I would have mapped out your scalp for miniaturization so without those baseline measurements, I would not know what is going on with you.
Is the finasteride/minoxidil combo a 2 step approach (oral finasteride, topical minoxidil)? Either way, two months is a short time for these medications to give you an effect, but your doctor should check you out to be sure you are not harming yourself (doubtful).